For most women who have epilepsy, continuing their medication during pregnancy is important for their health. Over the last 25 years, research has shown that children exposed to these medications in the womb can be at a higher risk of having a malformation or birth defect.
The study, published in the Cochrane Database of Systematic Reviews, aimed to understand whether pregnant women exposed to antiepileptic drugs (AEDs) during pregnancy were at higher risk of having a child with a malformation.
The majority of women with epilepsy will be required to continue antiepileptic drug treatment during a pregnancy.
Previous studies have demonstrated a significant increase in risk of having a child with a significant birth defect in the mother was taking certain antiepileptic drugs and therefore treatment decisions should be made carefully and collaboratively and aim to find a balance between maximising maternal health whilst minimising fetal risk.
As part of this systematic review 50 published studies were analysed and it was found that exposure in the womb to the AED sodium valproate was associated with a 10% chance of the child having a significant birth defect and that this rose as the dose of the drug increased.
The types of birth defect that were increased were skeletal and limb defects, cardiac defects, craniofacial defects and neural tube defects.
Children exposed to carbamazepine, topiramate or phenytoin were at an increased risk of having a significant birth defect but the exact types of defects were not clear and children exposed to phenobarbital were found to be at an increased risk of cardiac defects.
It is important that we understand all there is to know about the possible risks which may be associated with taking certain medications during pregnancy
Dr Rebecca Bromley
The review also found that children exposed to lamotrigine or levetiracetam were not found to be at an increased risk of significant birth defects in comparison to control children and had lower risks when directly compared to the children exposed to carbamazepine, phenytoin or topiramate.
The University of Manchester’s Dr Rebecca Bromley, who carried out the study said: “It is important that we understand all there is to know about the possible risks which may be associated with taking certain medications during pregnancy.
“Whilst the overall risks associated with exposure in the womb to valproate have been known for some time now, this systematic review brought together and re-analysed a large number of cases looking at the specific types of malformations which are increased if the mother is taking valproate during her pregnancy.
“This systematic review was not just about valproate however, it also demonstrated that use of other certain other anti-epileptic drugs also increased the risk of having a child with a malformation (but to a lesser extent than the risk increased seen associated with valproate) and that, based on current data, lamotrigine and levetiracetam were associated with the lowest level of risk.”